In autoimmune blistering disorders such as pemphigus vulgaris, autoantibodies are produced by mature B lymphocytes which are directed against cell adhesion molecules 1. Rituximab is a novel therapeutic agent for severe and recalcitrant pemphigus vulgaris 2,3. It is an anti-CD20 monoclonal antibody which is directed against mature B lymphocytes, cells that are responsible for antibody production. Toxicities related to rituximab include infusion reactions and delayed reactions. Delayed reaction include type-III hypersensitivity reaction known as serum sickness, which can be seen 10–14 days after the first dose of rituximab. Serum sickness has been reported earlier with rituximab in connective tissue diseases such as rheumatoid arthritis and systemic lupus erythematosus. There is paucity of data related to the adverse effects of rituximab in pemphigus vulgaris patients. We hereby report a case of serum sickness occurring after the first dose of rituximab in a patient of pemphigus vulgaris.
A 55-year-old female patient presented in the Department of Dermatology with vesiculobullous eruptions affecting the trunk, extremities, and the oral mucosa, which was diagnosed as pemphigus vulgaris on histopathology and direct immunofluorescence (DIF). Pemphigus area and activity score for cutaneous lesions came out to be 5.4 and for mucous membranes, it was 5. The patient was counselled regarding dexamethasone-cyclophosphamide pulse (DCP) therapy. Total four cycles of DCP therapy were given to the patient at a regular intervals of 28 days along with oral corticosteroids between cycles and daily dose of cyclophosphamide. After completing four cycles of DCP therapy, there was less improvement and worsening of cutaneous lesions in the form of peripheral extension of the existing lesions and appearance of new lesions was observed. Pemphigus area and activity score for cutaneous lesions increased to 6. Keeping in mind the severity of the lesions, the patient was advised for intravenous rituximab. After taking the written consent, rituximab was decided to be given as per the rheumatoid arthritis protocol 4, where two doses of rituximab 1 g were to be administered at an interval of 15 days. Before giving the 1st dose, preliminary investigations were done including complete blood count (CBC), liver function test (LFT), renal function test (RFT), urine complete examination, viral markers, ECG, Mantoux test, chest radiography, and abdominal ultrasonography. All investigations were within normal limits. In the ICU setting and under strict observation, premedication with intravenous hydrocortisone, pheniramine maleate, an antacid, and paracetamol was done followed by infusion of 1 g rituximab over 4–5 h. First dose infusion was given uneventfully. The follow-up was done on the third and seventh day with routine investigations including CBC, LFT, RFT, and urine complete examination which came out to be within normal limits. At 11 days later after the first dose of rituximab, the patient developed high-grade fever along with pain in the elbow and knee joints. After 2 days, this was followed by the development of nonpruritic, blanchable maculopapular erythematous rash over the trunk (more concentrated over the buttocks) (Fig. 1), extremities (Fig. 2) including palm and soles. Facial erythema was also present. Skin biopsy was planned for histopathological findings and DIF and all other routine investigations including CBC, RFT, LFT, and urine complete examination were done. Histopathological features have shown the presence of mild perivascular infiltrate which consisted of lymphocytes, histiocytes, and eosinophils (Fig. 3). On DIF, immunoreactants mainly IgM and C3 were seen present around the blood vessels (Fig. 4). Acute phase reactants, C-reactive protein, and erythrocyte sedimentation rate were also elevated. On the basis of clinical, histopathological examination along with DIF findings, the diagnosis of serum sickness was confirmed. Further treatment was planned in which the patient was given systemic corticosteroids along with anti-inflammatory drugs. Resolution of fever and maculopapular rash was seen within 24 h.
In this case, all the clinical features and laboratory findings present were suggestive of serum sickness. Close differentials of such clinical picture such as dengue and malaria were ruled out by performing their respective tests. Quick response to corticosteroids also favored the diagnosis of serum sickness. The only drug that could have attributed to serum sickness in this case was rituximab. Serum sickness due to rituximab has been explained by two mechanisms. First, due to B-cell lysis there is delivery of intracellular antigens to serum which then precipitates by forming complexes with antibodies 5 and second, due to the presence of the murine component in rituximab 6. In serum sickness, the presence of foreign antigens (murine) elicits antibody response, human antichimeric antibody, and causes the production of an antigen–antibody complex that gets deposited in the tissues and initiates inflammatory response through a complement cascade. This will cause reduction in C3 and C4 levels 7. Complements C3 and C4 are consumed during the activation of the complement cascade. In pemphigus vulgaris, human antichimeric antibody is known to cause treatment failure and adverse effects related to rituximab infusion 8. Rituximab-induced serum sickness (RISS) has been seen reported earlier in various autoimmune disorders including rheumatoid arthritis, Sjogren’s syndrome, and hematological malignancies 9. The role of rituximab in recalcitrant, corticosteroid-resistant, and dependent pemphigus vulgaris has been studied in the past few years. Some of the documented adverse effects include severe infections such as pneumonia, progressive multifocal leukoencephalopathy, anaphylaxis, Stevens–Johnson syndrome. RISS developing after the first dose warrants the use of a second dose after desensitization only 10. In our case, we did not recommend the second dose to prevent further severe reaction. The diagnosis of serum sickness is mainly clinical. Other causes such as malignancy and any infection that can trigger serum sickness should be ruled out. In this case, investigations such as CBC, ultrasonography abdomen, Mantoux test, and urine complete examination helped in ruling out malignancy and infectious cause. In our patient, clinical presentation, the identified antigen (rituximab), and quick response to treatment helped in making the diagnosis of RISS.
Rituximab is an important therapeutic agent for life-threatening pemphigus vulgaris. Its long-term effects and safety is still questionable due to lack of adequate control trials with a large number of patients. Further studies reporting the side effects of rituximab are required to establish its safety and tolerability. Owing to frequent use of rituximab, there is a need of strict monitoring and supervision to minimize the adverse effects.
Conflicts of interest
There are no conflicts of interest.
1. Lunardon L, Payne AS. Rituximab
for autoimmune blistering diseases: recent studies, new insights. G Ital Dermatol Venereol 2012; 14:269–276.
2. Kanwar AJ, Vinay K. Rituximab
in pemphigus. Indian J Dermatol Venereol Leprol 2012; 78:671–676.
3. Cianchini G, Lupi F, Masini C, Corona R, Puddu P, De Pita O. Therapy with rituximab
for autoimmune pemphigus: results from a single center observational study on 42 cases with long-term follow-up. J Am Acad Dermatol 2012; 67:617–622.
4. Zakka LR, Shetty SS, Ahmed AR. Rituximab
in the treatment of pemphigus vulgaris
. Dermatol Ther (Heidelb) 2012; 2:17.
5. Finger E, Scheinberg M. Development of serum sickness
-like symptoms after rituximab
infusion in two patients with severe hypergammaglobulinemia. J Clin Rheumatol 2007; 13:94–95.
6. D’arcy CA, Mannik M. Serum sickness
secondary to treatment with the murine-human chimeric antibody IDEC-C2B8 (rituximab
). Arthritis Rheum 2001; 44:1717–1718.
8. Lunardon L, Payne AS. Inhibitory human antichimeric antibodies to rituximab
in a pemphigus patient. J Allerg Clin Immunol 2012; 130:800–803.
9. Matsui T, Hidaka M, Kawakita T, Inoue Y, Sakai T, Harada N, et al. Serum sickness
induced by rituximab
infusion; report of two cases with hematological malignancies. Rinsho Ketsueki 2009; 50:304–308.
10. Abadoglu O, Epozturk K, Atayik E, Kaptanoglu E. Successful rapid rituximab
desensitization for hypersensitivity reactions to monoclonal antibodies in a patient with rheumatoid arthritis: a remarkable option. J Investig Allergol Clin Immunol 2011; 21:317–329.
Keywords:© 2018 Egyptian Women's Dermatologic Society
pemphigus vulgaris; rituximab; serum sickness